Alert archive / Indiana / Flash Flood Warnings in 2015

Flash Flood Warning 59, NWS Louisville, KY

July 7, 2015Dubois County, Orange County, Indiana

NWS Louisville, KY issued this flash flood warning at Jul 7, 2015, 10:17 AM EDT for Dubois County, Orange County, Indiana. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2015, 10:17 AM EDT (14:17 UTC)
Expired
Jul 7, 2015, 1:15 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Dubois County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 10:18 AM EDTFLASH FLOODBirdseye, INSOME ROADS REPORTED FLOODED.
Jul 7, 10:19 AM EDTFLASH FLOODFerdinand, INSOME ROADS REPORTED FLOODED.
Jul 7, 10:21 AM EDTFLASH FLOODPaoli, INHWY 150 BETWEEN FRENCH LICK AND PAOLI IS FLOODED IN SPOTS.
Jul 7, 10:52 AM EDTFLASH FLOODPaoli, INSR56 CLOSED JUST WEST OF PAOLI.
Jul 7, 10:54 AM EDTFLASH FLOODBirdseye, INSR64 ONE MILE EAST OF SR162 FLOODED.
Jul 7, 10:54 AM EDTFLASH FLOODBirdseye, INSR64 ONE MILE EAST OF SR62 FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WGUS53 KLMK 071417
FFWLMK
INC037-117-071715-
/O.NEW.KLMK.FF.W.0059.150707T1417Z-150707T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 AM EDT TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
  WESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 115 PM EDT

* AT 1008 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAINFALL FROM REPEATED THUNDERSTORMS OVER THE WARNED 
AREA.  UP TO 2 TO 3 INCHES OF RAIN HAS FALLEN WITH ADDITIONAL HEAVY 
RAIN EXPECTED WHICH WILL LIKELY CAUSE FLASH FLOODING IN SOME 
LOCATIONS.  EMERGENCY MANAGEMENT REPORTED ADDITIONAL ROADS ARE 
BEGINNING TO CLOSE IN DUBOIS COUNTY DUE HEAVY RAINS THIS 
MORNING.

* LOCATIONS IMPACTED INCLUDE...JASPER...PAOLI...

  IN ADDITION...FRENCH LICK MUNICIPAL AIRPORT...YOUNGS CREEK AND WEST
  BADEN SPRINGS ARE INCLUDED IN THIS FLASH FLOOD WARNING.

  FLASH FLOOD PRONE AREAS IN THIS WARNING...
  HUNLEY CREEK OVERFLOWS ONTO LOW LYING AREA OF COUNTY ROAD 1100
  SOUTH.
  ELL CREEK OVERFLOWS ONTO COUNTY ROAD 400 SOUTH JUST NORTH OF
  HUNTINGBURG.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3853 8674 3853 8669 3859 8668 3864 8643
      3849 8643 3839 8652 3839 8668 3825 8668
      3825 8679 3821 8679 3820 8684 3820 8707
      3829 8708

$$

AMS
1 follow-up statement
511 
WGUS73 KLMK 071716
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
116 PM EDT TUE JUL 7 2015

INC037-117-071725-
/O.EXP.KLMK.FF.W.0059.000000T0000Z-150707T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE IN-DUBOIS IN-
116 PM EDT TUE JUL 7 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR DUBOIS AND WESTERN ORANGE
COUNTIES...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER 
PRODUCING HEAVY RAIN. HOWEVER...MANY ROADS REMAIN CLOSED DUE TO HIGH 
WATER SO THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL 
FLOOD WARNING

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

LAT...LON 3853 8674 3853 8669 3859 8668 3864 8643
      3849 8643 3839 8652 3839 8668 3825 8668
      3825 8679 3821 8679 3820 8684 3820 8707
      3829 8708

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:42 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 6:42 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
642 AM EDT Tue Jul 7 2015

...Updated Aviation Discussion...

...Forecast Update...
Issued at 618 AM EDT Tue Jul 7 2015

Updated the forecast this morning, mainly to up pops given the
convection that has developed out to the west.  This initial round
of storms will push through the region during the morning hours,
bringing mainly a heavy rain threat.  It remains to be seen how much
recovery will take place in the wake of this activity this
afternoon, but think central and southern KY stand the best chance
to see 1000-2000 J/kg of MLCAPE build by the afternoon
hours.  This may result in a stronger storm or two in this area this
afternoon into the evening, but still think any organized severe
threat is quite low given the reasons mentioned in the short term
discussion. The main threat today will likely be torrential rainfall
and perhaps some localized flooding. Updated products already out.

.SHORT TERM (Now through Wednesday)...
Issued at 315 AM EDT Mon Jul 6 2015

The synoptic pattern early this morning features generally zonal
flow across the Ohio Valley.  This regime will allow for a shortwave
trough and associated surface cold front to affect the region
through the period, bringing rounds of showers and thunderstorms.

All is quiet across the region early this morning, but this will
likely change as we head towards dawn and beyond.  Convection has
already begun to blossom over the past 30 minutes across southeast
MO and southwest KY.  This is due to increasing isentropic ascent on
the nose of a 20-30 knot low-level jet.  As we head through the
morning hours, this jet will veer into the Ohio Valley, which should
push a round of showers and thunderstorms across central KY and
southern IN mainly during the morning hours into the early afternoon.

The question then becomes whether or not we are able to sufficiently
destabilize in the wake of this morning activity.  The latest
guidance continues to suggest that we should at least marginally
recover to see MLCAPE values of 1000-2000 J/kg, with the highest
values across the southwest CWA.  The slab-like ascent along the
front and any lingering outflow boundaries should be the focus for
renewed convective development this afternoon into this evening.
The latest hi-res guidance suggests that outflow from the convection
this afternoon into this evening should help push the effective
boundary further to the south tonight, so have raised pops in the
south overnight while lowering them in the north.  Any organized
severe weather today seems rather unlikely given 0-6km shear vectors
of only 10-20 knots, along with weak mid-level lapse rates.
However, there is some decent flow of 30-40 knots in the 850mb layer
which may help to foster some isolated instances of stronger wind
gusts as precipitation loading helps to mix these winds down.

Speaking of precipitation, PWATs will climb in excess of 2 inches
today as the front approaches, which will lead to very efficient
rain producers.  Debated a Flash Flood Watch with neighboring
offices, but decided to hold off for now.  The first reason is that
we have had a few days to dry out, which has pushed flash flood
guidance values up considerably from where they were a couple of
days ago.  Additionally, there is some uncertainty as to how the
expected morning convection will play out, as it certainly could
affect more robust storm development this afternoon.  It seems most
likely that southern IN and northern KY would stand the highest
chance of seeing the heavier rainfall, but storm outflows may stall
tonight over south-central KY which may focus some heavy rainfall
there too.  Think the threat will be generally confined to where
storms locally train, thus do not think it is prudent at this time
to put out a watch given the uncertainties of where (and if) this
training might occur.

Otherwise, convection will push northeast on Wednesday as ridging
across the Southeast begins to strengthen.  This will help push the
effective boundary north through the day, so the higher precip
chances will be across the south in the morning shifting to the
north in the afternoon.  There will likely be a good temperature
gradient that sets up along this boundary, with south-central KY
climbing into the mid/upper 80s and northern KY/southern IN staying
confined in upper 70s and lower 80s.

.LONG TERM (Wednesday Night through Monday)...
Issued at 303 AM EDT Tue Jul 7 2015

An upper ridge will slowly retrograde across the southern United
States over the course of the long term forecast period. While the
ridge will generally suppress convection, we will be on the edge of
the ridge much of the time, so there will still be the question of
whether or not we will continue to get some thunderstorm activity.
Overall, the best chance for storms for the bulk of the long term in
the LMK CWA will be from southern Indiana into the northern Blue
Grass where the ridge's influence will be the weakest. Then by
Sunday/Monday we'll get into northwest flow as the ridge moves into
the southern Plains and southern Rockies. This will lead to better
areawide thunderstorm chances as waves drop down the back side of
Canadian troffing digging into the eastern U.S.

Wednesday night through Thursday surface low pressure will advance
from Missouri to Ohio. Showers and thunderstorms can be expected
with this feature, especially in southern Indiana Wednesday night as
the low moves by. Scattered convection will be possible over much of
the region Thursday as the low's trailing front swings through.

MCS development is expected over the Midwest Thursday night. At this
time it appears that the bulk of the rain will remain to our
northwest. Nevertheless, we'll have to account for the possibility
of some shower activity making it into the LMK CWA late Thursday
night into Friday morning as any remnants from the overnight
convection make it this far east before the upper ridge squelches
them.

On Friday the deterministic model runs bring a fair amount of QPF
into the region. With the upper ridge strengthening overhead,
though, the feeling right now is that this QPF is overdone.
Supporting this idea is the fact that the ensemble means are quite a
bit drier. There could be some left-over boundaries from the
previous night's MCS to our west (especially if any of that activity
does indeed make it here), so will go ahead and include a PoP in the
forecast but will keep it small and will restrict it to southern
Indiana/northern Blue Grass away from the heart of the upper ridge.

After a mostly dry weekend, PoPs will ramp back up for Monday as the
ridge moves away.

High temperatures will gradually climb from the 80s to finish out
the work week into the 90s for the weekend as the ridge asserts
itself. Heat index readings will peak around 100 Saturday afternoon.
Morning lows will generally be around 70, though by Sunday morning
urban cores may not fall much below the mid 70s.

&&

.AVIATION (12Z TAF Update)...
Issued at 640 AM EDT Tue Jul 7 2015

The first round of convection has developed across western KY this
morning, and will push mainly into KSDF through the morning hours.
KBWG and KLEX will be on the edge of this activity, thus confidence
is not as high at these locations for flight restrictions in
SHRA/TSRA this morning.

By this afternoon into this evening, another round of storms will
affect all sites as a cold front approaches the region.  Will
introduce TEMPO groups for low-end MVFR vsbys in the heavier
showers/storms.  Have tried to time each round into the terminals,
but a storm will be possible at any time today.  Outside of any
convection, conditions will be VFR and winds will be gusty out of
the SSW at around 20 knots.  Convection should decrease in intensity
tonight, but scattered showers will be possible at all sites through
the overnight hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........KJD
Short Term.....KJD
Long Term......13
Aviation.......KJD
Hazardous weather outlook, Jul 7, 3:38 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 AM EDT TUE JUL 7 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-080745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
338 AM EDT TUE JUL 7 2015 /238 AM CDT TUE JUL 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION
TODAY INTO THIS EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE
TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
WIND GUSTS OF 40 TO 50 MPH IN THE STRONGEST STORMS. IF STORMS ARE
ABLE TO REPEATEDLY PASS OVER THE SAME LOCATIONS...THEN LOCALIZED
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STORMS WILL BE POSSIBLE...WITH THE BEST CHANCES
WEDNESDAY THROUGH THURSDAY AND THEN AGAIN ON MONDAY. THE STRONGER
STORMS WILL BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY RAIN.

THIS WEEKEND WILL BE A HOT ONE WITH AFTERNOON HEAT INDEX READINGS
PEAKING AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT STRONG WINDS AND FLOODING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:11 AM EDTAreal Flood AdvisoryLMKDubois, Orange3 hr
Jul 7, 10:45 AM EDTAreal Flood AdvisoryLMKCrawford, Perry3 hr
Jul 7, 12:23 PM EDTFlash Flood WatchLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more32 hr
Jul 7, 1:14 PM EDTAreal Flood WarningLMKDubois, Orange6 hr
Jul 7, 1:21 PM EDTSpecial Weather StatementLMKPerry29 min
Jul 7, 1:48 PM EDTSpecial Weather StatementLMKHarrison32 min

Nearby

Flash Flood Warnings in Indiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.